Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy.

Brinkman K, Smeitink JA, Romijn JA, Reiss P.

Lancet. 1999 Sep 25;354(9184):1112-5. doi: 10.1016/S0140-6736(99)06102-4.

Highly active antiretroviral therapy (HAART) can induce a characteristic lipodystrophy syndrome of peripheral fat wasting and central adiposity. HIV-1 protease inhibitors are generally believed to be the causal agents, although the syndrome has also been observed with protease-inhibitor-sparing regimens. Here, we postulate that the mitochondrial toxicity of the nucleoside-analogue reverse-transcriptase inhibitors plays an essential part in the development of this lipodystrophy, similar to the role of mitochondrial defects in the development of multiple symmetrical lipomatosis.

PMID: 10509516

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.